Although no conclusive studies have established a definite link, some health providers and consumers believe that Accutane may cause depression, psychosis and, in rare cases, suicide attempts. Discontinuation of Accutane therapy may be insufficient to combat such psychiatric disorders, so it is important to recognize and understand their symptoms and warning signs.
Depression is the most commonly reported psychiatric problem in patients taking Accutane, and is also a well-established risk factor for suicidal behavior. Depression is characterized by symptoms including intense, persistent sadness; anxiety; loss of pleasure from usual activities; loss of energy; and others identified below. Some of these feelings can be normal responses to a negative life event, but clinical depression is either not triggered by such an event, or is disproportional to the trigger.
Symptoms Of Depression:
Causes Of Depression:
Often associated with depression is a condition known as manic-depression, where the patient alternated between exhibiting symptoms of mania, and symptoms of depression. Symptoms of mania include:
Suicide accounts for more than 30,000 American deaths each year. It is the third leading cause of death (after accidents and homicide) among people aged 15 to 24, which makes it responsible for more deaths in this age group than any physical illness. Healthcare providers often miss the warning signs because patients may hide suicidal intent very successfully. In fact, 60% of people who commit suicide had seen a physician within 1 month of their deaths. Suicidal tendencies rarely arise spontaneously; 93% of people who commit suicide suffer from depression, schizophrenia and/or substance abuse.
Despite a patient's attempt to hide suicidal thoughts, he or she may send deliberate warning signals, some of which can be explicit. Every mention or discussion of "killing myself" should be treated with utmost seriousness.
It is important to note that depression itself is a major risk factor for suicidal behavior. Thus, special attention is needed when prescribing drugs that may cause depression. An association with Accutane should be considered in patients with signs and symptoms of depression, even in the presence of other life stressors. Discontinuation of Accutane may be insufficient intervention, and formal psychiatric evaluation should be conducted.
It is also important to note that signs and symptoms of depression are not included in all reported cases of suicidal behavior. It's not known if this means the signs were masked by the patient, unrecognized by observers, or if the suicidal tendency arose impulsively. It is important that patients taking Accutane be made aware of this so that they might recognize any such signs and symptoms.
Patients (and parents, if the patient is a minor) should be instructed to stop Accutane and seek immediate medical help. If you've been injured by the drug, it's in your best interests to consult with a product liability attorney.
Contact a qualified product liability attorney to make sure your rights are protected.